March 21, 2009,
C.R. asks from Turlock, CA on July 30, 2008
Lamictal for Teens W/ Mood Swings... Possibly Bi-polar?
Has anyone had their teenager on Lamictal for bi-polar? I would like to hear experiences about this, if you have been through it, please. Thanks
L.J. answers from Sacramento on August 02, 2008
There is a lot of recent evidence that Bipolar 2 may be a type of seizure and treatment with anti-seizure medication is often the first thing they try. If it helps, then it is a good thing. My teenage daughter has similar issues and while we havent tried Lamictal I would do whatever it takes to help her. There are some dangerous side affects with Lamictal so they usually start with a very low dose to see if there is any rash before slowly raising the dose. I know some people will say that you shouldn't medicate your child but they aren't in your situation. Trust yourself to do what is best for your child. You know them best and love them most.
1 mom found this helpful
J.V. answers from San Francisco on July 31, 2008
I am Bipolar 2 and have been on Lamictal over 2 yrs I have tried Topomax. Nerountin and a couple of others. If your daughter is Bipolar 1 they always give Lithium. She won't get it if she is Bipolar 2. Anyone that has Bipolar 2 would also be on anti-depressants like the lady said in another posting we are mainly on the depressed side. I disagree with the lady that said it makes you emotionless you are just normal except you aren't sitting there crying and being sad all the time. If you have any questions you can email me at ____@____.com
1 mom found this helpful
R.C. answers from Boise on July 30, 2008
I have not heard of this drug. Try to stay away from lithium. Yes, it works, but it frequently gets rid of both manic and depressive episodes creating a very sullen mono-tonic mood. (I totally made up that word). Basically they go from having mood swings to no emotion/mood. There is usually extreme weight gain. I had a friend that was on lithium and paxil and gained nearly 100 pounds in 3 years. They changed her meds to topamax and wellbutrin and all the weight fell off. Make sure she is properly treated(psychologically and medically, if deemed necessary). Being a teen is hard enough, without having to be a bipolar teen.
1 mom found this helpful
J.S. answers from San Francisco on July 30, 2008
S.L. answers from San Francisco on July 30, 2008
while I don't have exp with this medication, I have read numerous articles in regards to depression and how a change in diet can help dramatically, such as taking sugar and gluten and white flour out of the diet. before going the traditional medicine route, any chance you can look into alternatives? if you type in depression on the net and diet, much comes up.. there are people out there like Gary Null and many others who have been studying this for years, he even has a website. it's worth a try. I believe diet plays a major role. good luck to you :)
A.P. answers from Sacramento on July 30, 2008
There are two types of bipolar disorder, Bipolar 1 and Bipolar 2.
Bipolar 1 is the version with the obvious swings.
This drug Lamictal seems to be working on Bipolar 2, I know a lot of people who get more depression symptoms and cannot remember a manic moment (but if they do, it was only once in their life.) I do know that my good friend with BP2 has MAJOR problems when she isn't on the right medication, but mainly only during PMS time. Lamictal has literally changed her life, all for the better, and it's not like she was low functioning to begin with., it just made facing everything she was dreading daily, the overwhelming stuff, a LOT easier to see the light at the end of the tunnel.
I personally would not medicate a young teen. A lot of kids have a lot of issues dealing with their hormones, as do we all, and many antidepressants have the unpleasant side effect of causing suicidal tendencies (especially in teens.) I don't know that Lamictal is one of these, but it's worth trying other approaches (granted, I don't know what else you have done, so maybe a pediatric psychiatrist has already talked to you about it, but I would go to Dr. Amen's clinic in Fairfield for some blood flow studies and education about children's mental health to see if it's anything organic first even if I've spoken to other specialists.) good luck!!!!
M.L. answers from Sacramento on March 21, 2009
I have been on lamictal myself. I loved how it mellowed out my moodswings however I did not like how groggy and sleepy I was all the time. I ended up stopping it because of that.
Good luck on finding out if they are bipolar and then finding the right drug cocktail for your child. Be careful on getting them labeled as biplar so early. Give them a chance to work it out send them to counseling. Do what ever.. but be careful. Labels fallow a person for the rest of their life.
Good luck. Feel free to ask me anything.